Minnesota, 2018

Tornadoes and Hail in Minnesota, August 27, 2018

August 27, 2018 · NWS MPX · 24 events in 12 counties and zones

The afternoon of Monday, August, 27th, several complexes of storms moved across South Dakota, Nebraska, northwest Iowa, and into western and southern Minnesota. The complex of storms in South Dakota produced large hail in west central Minnesota, or mainly around the communities of Glenwood, Alexandria, and Sauk Centre.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

The afternoon of Monday, August, 27th, several complexes of storms moved across South Dakota, Nebraska, northwest Iowa, and into western and southern Minnesota. The complex of storms in South Dakota produced large hail in west central Minnesota, or mainly around the communities of Glenwood, Alexandria, and Sauk Centre. A more pronounced area of storms that developed in northeast Nebraska, and into northwest Iowa, moved east-northeast into south central Minnesota. Several reports of wind damage occurred around Welcome, Truman and Northrop. These storms became more organized as they moved just south of the Twin Cities Metro area where two tornadoes formed between Faribault and Red Wing. These clusters of storms developed into a bow echo as it raced northeast into west central Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 27, 1:09 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 27, 1:09 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
209 PM CDT Mon Aug 27 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 201 PM CDT Mon Aug 27 2018

A very potent atmosphere this afternoon with 0-6KM wind shear
increasing to 40-50 kts by late in the day, and through the evening.
This will coincide with MLCAPEs of 2000-3500j/kg across the warm
sector in southern Minnesota. As of 130 pm, stronger storms were
developing near KSTC where elevated instability was noted. These
storms were also following the frontal boundary to the northeast
which will lead to further development over the next hour.

The main show for southern Minnesota later today has already begun
in southeast South Dakota, and northeast Nebraska. This is where the
main short wave and increasing wind shear was noted. As per SPC, an
enhanced area of severe storms is likely later today in the warm
sector across southern Minnesota, and into west central Wisconsin.
The main threat will be damaging straight line winds as forward
propagating shear vectors will increase above 50 kts later today.
Thus, once these storms become surface based, severe straight line
winds will increase. Several of the CAMS suggest this scenario this
afternoon, and into the evening. Once this activity moves off to
eastern Wisconsin tonight, there remains enough elevated
instability, associated with a deep upper level trough over the
Dakotas, to produced isolated/scattered showers/storms overnight,
and Tuesday. However, the severe weather threat will decrease
significantly after midnight. Tuesday will also see a substantial
decrease in the humidity levels as dew points drop into the 50s.

.LONG TERM...(Tuesday night through Monday)
Issued at 201 PM CDT Mon Aug 27 2018

The long term period will start off post-frontal with dry and cooler
weather.  The next chance of appreciable rainfall looks to come on
Friday, when an upper level shortwave embedded in a longwave
trough moves through. This will bring thunderstorms to the area,
but the severe risk looks best to our south.

By tomorrow night, the front will have finally cleared the entire
forecast area, with dry northerly flow spreading southward across
the area and a relatively cool night ahead. With the upper level
trough overhead, and dry high pressure moving in at the surface,
overnight lows in the 40s will be common across much of MN and
western WI, with some low to mid 50s mixed in across the metro and
far southern MN. Wednesday will be a quiet day with high pressure
still over the Upper Midwest. Highs will top out in the low 70s
under partly cloudy skies.

The surface high will slide to our east Thursday, leading to
southerly low level winds and increasing dew points especially in
western MN. 850H warm air advection will continue into the night as
lead shortwave energy arrives, which will bring a chance of
overnight thunderstorms to the area.  Given the instability in the
area and shortwave energy continuing to move through in pieces,
there could be continuous isolated to scattered storm activity
during the day Friday.  The highest likelihood of storms comes
Friday night when the main shortwave and associated surface trough
move in, with widespread thunderstorm activity looking fairly
reasonable.

High pressure looks to follow that system setting the stage for a
pleasant Labor Day Weekend across the region.  However, the ECMWF is
still at odds with the GFS and is indicating a chance for rain for
Labor Day itself.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1240 PM CDT Mon Aug 27 2018

There is a high probability of TSRA across most of southern
Minnesota, and into west central Wisconsin this afternoon, through
the early evening. There are some minor timing differences,
but confidence remains high that MPX Taf sites from KRWF to KRNH
will see a line of storms from 20z to 01z. Outside of the main
complex/line of storms, isolated/scattered activity is likely, but
timing and areal coverage is problematic. Any of these storms
will be capable of producing very strong winds, and hail. Based on
this line segment, a half hour to an hour of IFR conditions are
likely. After 01z, the bulk of the stronger storms will move east
of the MPX Taf sites. MVFR/IFR cigs are possible toward Tuesday
morning with winds slowly becoming northwest.

KMSP...

The best scenario is between 22-01z for the strongest storm
activity moving across the airport. As said before, there will be
a half hour or an hour of IFR conditions with strong westerly
winds. Winds will remain south this afternoon, light and variable
overnight, and northwest on Tuesday.

/OUTLOOK FOR KMSP/

Wed...VFR. Wind NW at 5-10kt bcmg S Wednesday night.
Thu...VFR. Wind SE at 10G20kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...SPD
AVIATION...JLT
Hazardous weather outlook, Aug 27, 10:47 AM CST, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1147 AM CDT Mon Aug 27 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
281700-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1147 AM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Severe weather has become increasingly likely this afternoon
across southern Minnesota, and into west central Wisconsin this
evening. The main threats are damaging winds, large hail, and
heavy rainfall. A few tornadoes are also possible. Southwest
Minnesota will likely see storms after 2 pm, with areas to the
east, and northeast, likely seeing the bulk of the activity
between 3 pm and 7 pm. Most of west central Wisconsin will see
thunderstorms after 7 pm.

High heat and humidity are likely again this afternoon, primarily
over east and south central Minnesota and west central Wisconsin
ahead of the cold front. Those who are active outdoors will be at
risk for heat illness if precautions are not taken.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

More thunderstorms are expected Thursday night and Friday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed as early as 2-3
pm across southwest, and west central Minnesota. Spotter
activation will likely be needed in south central, and east
central Minnesota after 4 pm. West central Wisconsin will likely
need spotter activation after 5 pm.

In the hours before

Special weather statement, Aug 27, 12:44 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
144 PM CDT MON AUG 27 2018

MNZ044-050-271915-
Benton-Mille Lacs-
144 PM CDT MON AUG 27 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MILLE LACS AND
EASTERN BENTON COUNTIES...

At 144 PM CDT, a strong thunderstorm was located over Foley, or 16
miles northeast of St. Cloud, moving northeast at 55 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Milaca, Foley, Foreston, Pease, Gilman, Oak Park, Duelm, Mayhew,
Parent, Ronneby and Rum River.

This includes U.S. Highway 169 between mile markers 184 and 192.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4566 9354 4555 9390 4556 9396 4569 9407
      4583 9382 4582 9377 4586 9377 4587 9374
TIME...MOT...LOC 1844Z 239DEG 49KT 4567 9389

JLT

The radar

The Minneapolis radar (KMPX), 156 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 3 tornado, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Martin

When
August 27, 2:29 PM CST
Where
Martin County, 0.5 mi E of Welcome
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.670, -94.620

A tree blew down and landed on a trailer in Welcome. No injuries were reported.

Thunderstorm Wind, Martin

When
August 27, 2:40 PM CST
Where
Martin County, 1 mi E of Northrop
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.730, -94.430

A tree blew down and landed on power lines near Northrop.

Hail, Pope

When
August 27, 2:45 PM CST
Where
Pope County, 3.21 mi WNW of Sedan
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.600, -95.310

Thunderstorm Wind, Martin

When
August 27, 2:57 PM CST
Where
Martin County, 1 mi W of Truman
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.830, -94.450

Several large tree branches and a tree blew down near Truman.

Hail, Stearns

When
August 27, 3:05 PM CST
Where
Stearns County, 8.16 mi NNW of Padua
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.720, -95.140

Thunderstorm Wind, Le Sueur

When
August 27, 3:30 PM CST
Where
Le Sueur County, 0.85 mi SE of Kasota to 1.08 mi S of Kasota
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.290, -93.960

Several trees were blown down in Kasota.

Thunderstorm Wind, Le Sueur

When
August 27, 3:32 PM CST
Where
Le Sueur County, 2.03 mi NE of Kasota
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.320, -93.940

A power pole was blown down northeast of Kasota.

Thunderstorm Wind, Nicollet

When
August 27, 3:33 PM CST
Where
Nicollet County, 2.13 mi NNW of St Peter
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.360, -93.960

Several trees were blown down north of St. Peter.

Thunderstorm Wind, Le Sueur

When
August 27, 3:42 PM CST
Where
Le Sueur County, 0.49 mi E of St Henry
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.380, -93.770

Several trees were blown down near Le Center.

Thunderstorm Wind, Le Sueur

When
August 27, 3:48 PM CST
Where
Le Sueur County, 0.85 mi SW of Le Sueur to 1.51 mi SW of Le Sueur
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.460, -93.910

Several trees were blown down in Le Sueur.

Thunderstorm Wind, Waseca

When
August 27, 3:50 PM CST
Where
Waseca County, 5.06 mi NNE of Waseca
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.150, -93.470

Several trees were blown down north of Waseca.

Thunderstorm Wind, Rice

When
August 27, 4:05 PM CST
Where
Rice County, Faribault
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.300, -93.270

A large tree was blown down in Faribault.

Thunderstorm Wind, Scott

When
August 27, 4:10 PM CST
Where
Scott County, Jordan
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.670, -93.630

Several power lines were blown down in Jordan.

Thunderstorm Wind, Rice

When
August 27, 4:15 PM CST
Where
Rice County, 2.59 mi SW of Nerstrand
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
44.322, -93.105

A storm survey noted tin blown off part of a large machine shed. About a dozen trees were broken. All damage was blown to the east-northeast. It is possible the tornado east of Nerstrand started in this area, but that was impossible to determine.

Tornado, Rice

When
August 27, 4:17 PM CST to 4:18 PM CST
Where
Rice County, 1.19 mi ESE of Nerstrand to 1.55 mi ESE of Nerstrand
Rating
EF0
Path length
0.48 mi
Path width
100 yd
Continued into
Goodhue, Mn (MPX)
Reported by
NWS Storm Survey
Coordinates
44.341, -93.050

A storm survey determined that a tornado hit a farm east of Nerstrand. Several trees were downed, and a shed was destroyed. The wind also blew down a power pole, landing on a barn which then caught on fire. The tornado may have started southwest of Nerstrand, but it was impossible to determine from the damage pattern. Maximum winds were estimated at around 70 mph.

Tornado, Goodhue

When
August 27, 4:18 PM CST to 4:21 PM CST
Where
Goodhue County, 5.25 mi NW of Kenyon to 4.82 mi SSE of Dennison
Rating
EF0
Path length
1.8 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
44.342, -93.040

A storm survey determined that a tornado started just east of Nerstrand MN (in Rice County) and continued into Goodhue County, where is dissipated. It damaged trees and crops.

Tornado, Goodhue

When
August 27, 4:37 PM CST to 4:42 PM CST
Where
Goodhue County, 1.42 mi WSW of Vasa to 0.86 mi NE of Vasa
Rating
EF0
Path length
2.19 mi
Path width
150 yd
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
44.493, -92.747

A tornado touched down just west of a farm, where a definite path was evident in the corn field. It took the tin roof off of much of a turkey barn. An empty grain bin was blown several hundred yards. The southern half of a large machine shed was collapsed. Two windows were blown in at a nearby school, which also had a small portion of its roof torn back. Numerous trees were broken.

Thunderstorm Wind, Dakota

When
August 27, 4:40 PM CST
Where
Dakota County, 1 mi NNE of Eagan to 1.47 mi NNE of Eagan
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.814, -93.165

Several large tree branches were blown down around Eagan.

Thunderstorm Wind, Dakota

When
August 27, 4:40 PM CST
Where
Dakota County, 2.6 mi SSE of Sunfish Lake to 2.08 mi WSW of Inver Grove Heights
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.835, -93.081

Several large tree branches were blown down around Inver Grove Heights.

Thunderstorm Wind, Goodhue

When
August 27, 4:42 PM CST to 4:48 PM CST
Where
Goodhue County, 1.28 mi NE of Vasa to 4.95 mi NW of Hay Creek
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
44.513, -92.702

A wooden shed was collapsed and blown downwind, and numerous trees were broken. The damage pattern of the shed suggested divergence, and the tree damage pattern did not suggest any tornadic damage. The damage in this area appeared to be from a downburst.

Thunderstorm Wind, Goodhue

When
August 27, 4:48 PM CST to 4:49 PM CST
Where
Goodhue County, 2.35 mi WSW of Red Wing to 1.51 mi WSW of Red Wing
Measured
68 kt (78 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
44.557, -92.574

A storm survey of two neighborhoods in Red Wing determined damage was due to a downburst. The roof of a home was partially removed, the garage door to a large machine shed was blown in, and a few dozen trees were uprooted.

Thunderstorm Wind, Anoka

When
August 27, 4:50 PM CST
Where
Anoka County, 1.38 mi S of Oak Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
45.330, -93.330

A large tree and several large tree branches were blown down around Oak Grove.

Thunderstorm Wind, Washington

When
August 27, 4:50 PM CST
Where
Washington County, 1.47 mi NNE of Woodbury
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.920, -92.940

A large tree was snapped off in Woodbury.

Thunderstorm Wind, Washington

When
August 27, 4:56 PM CST
Where
Washington County, 2.34 mi ESE of Pine Spgs to 2.49 mi ESE of Pine Spgs
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
45.014, -92.937

A few large trees were blown down on the south end of Lake De Montreville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyThe tornado archive for Minnesota, 2018Warnings in Minnesota, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772398, 772399, 772396, 772400, 772397, 772401, 772402, 772403, 772404, 772405, 772406, 772407, 772408, 782011, 782007, 782009, 782012, 772409, 772410, 782014, 782015, 772411, 772412, 772413.